To Your Good Health: In rare cases, brand name meds are a must
DEAR DR. ROACH: I just read your article that there wasn’t any difference between Synthroid and levothyroxine. I come from a family with severe sensitivities, allergies and asthma. I was started on Synthroid and did well. My insurance decided not to pay for it, so my doctor switched me to levothyroxine. I developed severe rhythm problems and shortness of breath. I went through the whole cardiac workup and nothing was wrong — the only change was switching from one thyroid med to another. My allergist and endocrinologist agreed that the fillers used were probably the cause. They both said to place me back on Synthroid, but I had the same reaction again a couple of years later when again I was told there wasn’t any difference. Please don’t make me feel like a drama queen when the reaction was real and terrifying. Unfortunately, some of us aren’t the usual patient. — K.W.
ANSWER: I’m sorry I made you feel like a drama queen. The comparison I made between brand-name Synthroid and generic levothyroxine referred to the active ingredient, which is identical, and I said the manufacturers are held to the same standards of purity and exact dosing.
However, the additional components of the pill, called excipients, occasionally do cause untoward reactions in some people who take them. These could happen with just one manufacturer, generic or brand name. In that case, it is critical to continue taking the medication coming from the manufacturer that is tolerated.
Many people wrote me noting that only brand-name Synthroid was effective for them. I am not able to say whether the reason is the other ingredients, small differences in dosing or bioavailability, or the patient’s expectations.
I don’t think there is such a thing as a “usual patient.” Everybody we see is unique, and may have some idiosyncratic reaction to a medication, an unusual presentation to a common illness or a rare disease. Physicians must be ready to see what doesn’t fit the usual pattern and not ignore it.
DEAR DR. ROACH: I am 89 years old, and for several years I have been using an injection of Trimix provided by a compounding pharmacy to help with erections. Can this be harmful to my penis with long-term injections, or are there any other negative effects from the prescription? I have had several prostate procedures in my younger years and ejaculation is only internal. — D.T.
ANSWER: Although the most common treatment for male erectile dysfunction is oral medication, like sildenafil (Viagra), it is only about 60% effective. One additional treatment prescribed by urologists is injection medicine — the man injects it himself directly into the penis. The medicine, approved by the Food and Drug Administration, is alprostadil, and it is effective 90% of the time. Trimix is a non-FDA-approved mixture of alprostadil, phentolamine and papaverine. It is commonly used, even though it’s not clear it is any better than alprostadil alone.
Compounded medications always have a small increased risk of infection compared with manufactured. Any injected drug into the penis may cause priapism: an erection lasting more than six hours, which is a medical emergency. Injections may cause a type of scarring called a penile plaque.
However, if you have been injecting for several years, you are not likely to develop these problems as long as you continue to use careful technique.